Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS North Platte, NE

August 11, 2019Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 11, 2019, 1:37 AM MDT for Keith County, Perkins County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 1:37 AM MDT (07:37 UTC)
Expired
Aug 11, 2019, 5:40 AM MDT
In force
4 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:15 AM MDTHEAVY RAIN 2.9112 S Kingsley Dam, NEDAVIS STATION REPORTED NEARLY 3 INCHES OF RAIN BETWEEN MIDNIGHT AND 2AM MT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2149 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS53 KLBF 110737
FFWLBF
NEC101-135-111330-
/O.NEW.KLBF.FF.W.0025.190811T0737Z-190811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
137 AM MDT Sun Aug 11 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  North central Perkins County in southwestern Nebraska...
  South central Keith County in southwestern Nebraska...

* Until 730 AM MDT.

* At 136 AM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wild Horse Spring. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Highway 61 between mile markers 71 and 86.
 Interstate 80 in Nebraska between mile markers 119 and 127, and
between mile markers 138 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4111 10147 4088 10149 4088 10186 4112 10186

$$

Buttler/Jurgensen
2 follow-up statements
128 
WGUS73 KLBF 111018
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
418 AM MDT Sun Aug 11 2019

NEC101-135-111330-
/O.CON.KLBF.FF.W.0025.000000T0000Z-190811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-
418 AM MDT Sun Aug 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM MDT FOR
NORTH CENTRAL PERKINS AND SOUTH CENTRAL KEITH COUNTIES...

At 416 AM MDT, Doppler radar indicated up to three inches of rain 
have already fallen in the warned area. Though rainfall has ended 
across the warned area, the threat for flash flooding continues due 
to runoff. 

Some locations that will experience flooding include...
Wild Horse Spring. 

This includes the following highways...
 Highway 61 between mile markers 71 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4111 10147 4088 10149 4088 10186 4112 10186

$$

Buttler
796 
WGUS73 KLBF 111140
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
540 AM MDT Sun Aug 11 2019

NEC101-135-111149-
/O.CAN.KLBF.FF.W.0025.000000T0000Z-190811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perkins NE-Keith NE-
540 AM MDT Sun Aug 11 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PERKINS AND SOUTH
CENTRAL KEITH COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

A flash flood watch is in effect from 3 PM MDT Sunday through 6 AM 
MDT Monday. 

LAT...LON 4111 10147 4088 10149 4088 10186 4112 10186

$$

Buttler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:57 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 10:57 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1157 PM CDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 359 PM CDT Sat Aug 10 2019

Bottom line, we issued a Flash Flood Watch beginning this evening
at 00z for Lincoln, Frontier and Hayes Counties. The Flash Flood
Watch is in effect until 12z Sunday. Confidence is not as high as
we would wish but the overall trend of the latest CAMS is that
convection will fire off the High Plains and slowly move eastward
into a more favorable environment with the development of a Plains
low level jet. The CAMs favor southwest Nebraska and along the
Kansas border, but some upgrowth northward is expected. The
steering flow is not overly impressive and given large warm cloud
depths and PWATs that are progged to be 2SD or move above the
mean, flooding rains are possible across our southern zones. Not
to be overlooked but there is some severe potential late this
afternoon and evening as well. Latest mesoanalysis highlights high
/>3000 j/kg/ of MUCAPE with more than ample effective bulk shear
for storm updraft maintenance. Large hail and strong wind are the
main threats this evening. Overnight the pattern is messy and the
models are struggling to latch onto a solution. An argument can be
made for additional upgrowth during the pre-dawn hours across our
northern zones with additional isolated activity elsewhere.
Again, confidence is rather low, especially since the CAMs and
near term guidance has struggled as of recently with nocturnal
convection.

Sunday afternoon through early Monday have big potential for
additional rounds of heavy rainfall and severe weather. A mid-
level impulse will work on a boundary and PWATs nearing 2.0" to
promote the heavy rain threat. The available guidance is pointing
to a widespread event where most locations see an inch to 3 inches
of rainfall. This will complicate the flooding concerns further.
We debated the need for an additional Flash Flood Watch which
would cover most areas /save for our far northwest and possibly
western Sandhills zones/, but wanted to go one headline at a time
and see how the convective debris/feedback from the expected
overnight storms tonight will change the storm bearing fields. In
terms of the severe potential, moderate instability and increasing
shear will aid in the development of High Plains severe
thunderstorms Sunday afternoon. The models are fixed on a solution
where upscale growth to line segments or clusters move across most
areas of western and north central Nebraska. Severe wind gusts
would be likely, though at least initially, large hail would be
possible as well. SPC has an enhanced risk for severe storms
Sunday across across our entire southern third of the forecast
area.

.LONG TERM...(Monday through Saturday)
Issued at 359 PM CDT Sat Aug 10 2019

12z Monday and beyond.  The long term forecast period begins with a
broad upper level ridge across the southern states and a pair of
troughs, the first off British Columbia and the next near the
Canadian maritimes.  This favors a quasi-zonal pattern across most
of the continental U.S. through the first half of the upcoming work
week.  In time the BC trough deepens and allows for some
amplification of a intermountain west ridge.  By late week the
trough settles over the PAC NW forcing the ridge axis east across
the Plains.  Temperatures will stay seasonal early in the week, but
trend warmer for the latter half of the work week as the ridge
advances east. Several models are pointing to a disturbance working
with some monsoonal moisture to bring precipitation back to SW Neb
Tuesday evening and early Wednesday with additional monsoonal tap
late in the week as the CWA will sit largely on the backside of the
advancing ridge.  Given a relatively low amplitude pattern through
much of the long term forecast, confidence is somewhat low owing to
difficulties in timing and magnitude of the
shortwave/disturbances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1157 PM CDT Sat Aug 10 2019

MVFR ceilings are expected into southwest Nebraska after 09z
until 17Z and should affect KOGA and KIML. MVFR ceilings may also
affect the KLBF terminal, but are not included attm. MVFR ceilings
also expected in north central NE including KVTN from 10Z until
16Z. Late Sunday afternoon and evening, numerous thunderstorms
will develop and move eastward across western NE, to affect the
KLBF and KVTN terminals after 00Z/12th. A few severe storms
possible with large hail and damaging winds. Very heavy rainfall
also expected with many of the storms.

&&

.HYDROLOGY...
Issued at 359 PM CDT Sat Aug 10 2019

Several rounds of convective thunderstorms will impact portions of
Northern and West Central through early Monday morning. PWATs are
progged to be abnormally high through the event with values
approaching their peak of 2.0" Sunday evening. Tonight, coverage
will be isolated to scattered and mainly target areas south of
Interstate 80. There are concerns that upwind propagation vectors
will align with the mean flow leading to a prolonged period of
rainfall. Storms will be highly efficient rain producers with the
high PWATs and deep warm cloud depths. The flooding threat expands
across most areas from southwest to north central Nebraska on
Sunday and early Monday. PWATs remain abnormally high with deep
warm cloud depths. Several models show a skinny CAPE signature
once nightfall occurs. It should be noted that the NAM model is
suggesting a period of record PWATs at KLBF Sunday evening with
2.44".

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Sunday for NEZ059-070-071.

&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Roberg
HYDROLOGY...Jacobs
Hazardous weather outlook, Aug 10, 10:42 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1142 PM CDT Sat Aug 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-120445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1142 PM CDT Sat Aug 10 2019 /1042 PM MDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for thunderstorms overnight, mainly across
southwest into central Nebraska. A few of the storms may be slow
moving and contain heavy rainfall which will increase the
flooding potential.

A Flash Flood Watch remains in effect through 7:00 AM CDT Sunday
for portions of southwest Nebraska. Refer to the Flash Flood
product for the latest information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are likely late Sunday afternoon through
the evening and overnight. Storms may be strong to severe with
large hail, damaging winds, and an isolated tornado all possible.
Thunderstorms will also be capable of producing torrential
rainfall leading to a localized flooding concern.

Additional chances for thunderstorms exist Tuesday, Wednesday,
and Friday. At this time, the threat for severe weather is
uncertain. Check with later forecasts for more information
regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Sunday afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Aug 10, 7:43 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      6 NNE WAUNETA           40.50N 101.33W
08/10/2019                   HAYES              NE   PUBLIC

            A COUNTY ROAD HAD SIGNIFICANT FLASH FLOODING WITH 3 TO 5
            FEET OF WATER OVER THE ROAD.

&&

ROBERG
Local storm report, Aug 10, 7:49 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       6 N WAUNETA             40.50N 101.37W
08/10/2019  M4.00 INCH       CHASE              NE   PUBLIC

            PUBLIC REPORTED 4 INCHES OF RAINFALL IN LESS THAN AN
            HOUR.

&&

ROBERG
Special weather statement, Aug 10, 8:11 PM MDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
911 PM CDT Sat Aug 10 2019

NEZ059-110300-
Lincoln NE-
911 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
1000 PM CDT...

At 910 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Wellfleet, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vroman and Hansen Memorial Reserve State Wildlife Management Area.

This includes Interstate 80 in Nebraska near mile marker 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 10053 4096 10023 4085 10022 4071 10023
      4071 10058
TIME...MOT...LOC 0210Z 257DEG 22KT 4077 10043

Roberg
Local storm report, Aug 10, 8:28 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
928 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      2 WSW HAYES CENTER      40.50N 101.06W
08/10/2019                   HAYES              NE   EMERGENCY MNGR

            A COUNTY ROAD CROSSING BLACKWOOD CREEK WAS COMPLETELY
            WASHED OUT.

&&

ROBERG
Special weather statement, Aug 10, 9:37 PM MDT, 4 hours before
Special Weather Statement
National Weather Service North Platte NE
937 PM MDT Sat Aug 10 2019

NEZ004-110415-
Sheridan NE-
937 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 1015 PM MDT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Ellsworth, or 27 miles south of Rushville, moving east
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Billys Lake, Wolf Hill and Argo Hill.

This includes Highway 250 between mile markers 18 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 10247 4246 10239 4246 10207 4216 10205
TIME...MOT...LOC 0337Z 291DEG 13KT 4233 10229

Roberg
Local storm report, Aug 10, 10:30 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     6 SE GRANT              40.78N 101.64W
08/10/2019  E60.00 MPH       PERKINS            NE   PUBLIC

            PUBLIC ESTIMATED 60 MPH WINDS WITH THUNDERSTORM.

0605 PM     TSTM WND GST     6 N WAUNETA             40.50N 101.37W
08/10/2019  E60.00 MPH       CHASE              NE   PUBLIC

            PUBLIC REPORT OF 60 MPH WINDS AND NICKEL SIZE HAIL.

0726 PM     HAIL             4 SSE HAYES CENTER      40.46N 100.99W
08/10/2019  M0.50 INCH       HAYES              NE   TRAINED SPOTTER

0800 PM     HEAVY RAIN       6 N WAUNETA             40.50N 101.37W
08/10/2019  M4.00 INCH       CHASE              NE   PUBLIC

            PUBLIC REPORTED 4 INCHES OF RAINFALL IN LESS THAN AN
            HOUR.

0813 PM     FLASH FLOOD      6 NNE WAUNETA           40.50N 101.33W
08/10/2019                   HAYES              NE   PUBLIC

            A COUNTY ROAD HAD SIGNIFICANT FLASH FLOODING WITH 3 TO 5
            FEET OF WATER OVER THE ROAD.

0920 PM     FLASH FLOOD      2 WSW HAYES CENTER      40.50N 101.06W
08/10/2019                   HAYES              NE   EMERGENCY MNGR

            A COUNTY ROAD CROSSING BLACKWOOD CREEK WAS COMPLETELY
            WASHED OUT.

&&

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:01 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 10, 6:28 PM MDTSpecial Weather StatementLBFHayes47 min
Aug 10, 7:29 PM MDTFlash Flood WarningLBFFrontier3 hr
Aug 10, 8:11 PM MDTSpecial Weather StatementLBFFrontier49 min
Aug 10, 9:37 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 11, 2:09 AM MDTFlash Flood WatchLBFChase, Custer, Frontier, Hayes, Keith, Lincoln and 1 more24 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.